Texas, 2018

Hail in Texas, March 26, 2018

March 26, 2018 · NWS MAF · 4 events in 3 counties and zones

There was an upper trough to the west of the region, and upper level disturbances associated with this trough moved over West Texas. A dryline was present across the eastern Permian Basin with good moisture to the east of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper trough to the west of the region, and upper level disturbances associated with this trough moved over West Texas. A dryline was present across the eastern Permian Basin with good moisture to the east of this feature. An area of increased upper level winds also moved over the area heading into the overnight hours which provided more upper lift. These conditions resulted in thunderstorms with large hail developing across the eastern Permian Basin, Western Low Rolling Plains, and Lower Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 2:05 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 26, 2:05 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
305 PM CDT Mon Mar 26 2018

.UPDATE...
Severe Thunderstorm Watch.

&&

.DISCUSSION...
Have updated forecast for new Severe Thunderstorm Watch in effect
until 2am. Severe storms will be possible this afternoon and
tonight over the Eastern Permian Basin and Lower Trans Pecos.

&&

.PREV DISCUSSION... /issued 148 PM CDT Mon Mar 26 2018/

DISCUSSION...
Upper trough coming in from the west will slowly progress east
the next couple of days.  This trough will develop a closed low over
AZ early tomorrow before crossing the region Wednesday... this will
be a favorable pattern for rain.  After that upper ridge builds in
with warmer and drier conditions.

Have extensive cloud cover over much of the area today that has kept
temperatures down.  Still have good low level moisture over the east
with dewpts into the 60s but a dryline separates it from much drier
air west with dewpts only in the 30s.  Temps closer to normal this
afternoon and Tuesday in the 70s with even cooler conditions
Wednesday. A cold front will move through the area late Tues/early
Wednesday with cooler temperatures the next day.  Highs generally in
the 70s continue through Friday.

SW flow aloft will bring a series of shortwaves across the area...
add in a 300mb jet... decent moisture... a dryline and an
approaching cold front and conditions look good for storms to over
the next few days.  Will have storm chances for the rest of the
afternoon and this evening mainly east along a dryline. Some of
these storms could be strong to severe and a watch is in effect...
however expect a better chance for severe wx east of the CWA. As
far as this area Tuesday night looks like the best chance for rain
along the front... especially for the Permian Basin. Have bumped
up pops a little over the east each period... will highlight
threats in HWO. After Wednesday dry conditions return.

FIRE WEATHER...
Extensive cloud cover today keeping fire weather threat low for
most of the region. However a Fire Danger Statement remains in
effect for the potential for critical RH in Presidio county and
the Big Bend, where less cloud cover and above- normal temps are
anticipated. 20-ft winds in the 10 to 20 mph range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  74  47  66 /  60  50  70  30
Carlsbad                       48  73  43  70 /  20  20  20  10
Dryden                         61  81  54  80 /  40  30  40  10
Fort Stockton                  56  77  48  72 /  40  30  30  10
Guadalupe Pass                 45  64  42  62 /  20  10  10  10
Hobbs                          48  70  41  64 /  30  30  40  20
Marfa                          41  74  36  66 /  20  10  10  10
Midland Intl Airport           55  75  46  68 /  50  40  60  20
Odessa                         52  73  45  69 /  50  40  50  20
Wink                           52  77  45  72 /  40  30  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Mar 26, 2:24 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 PM CDT Mon Mar 26 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
324 PM CDT Mon Mar 26 2018 /224 PM MDT Mon Mar 26 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and tonight, mainly
over the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Any storms that do develop will be accompanied by frequent
lightning and brief rainfall. Some storms may be severe, mainly
along and east of a Snyder to McCamey line, with large hail and
damaging winds possible. Severe Thunderstorm Watches are in effect
through this evening for the eastern Permian Basin and lower Trans
Pecos.

Near-critical fire weather conditions are expected through this
evening over portions of Presidio County and the Big Bend area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will be possible Tuesday, mainly over the Western Low
Rolling Plains, Permian Basin, and lower Trans Pecos. Any storms
that do develop will be accompanied by frequent lightning and brief
rainfall. A few storms could be strong to severe, mainly over the
Permian Basin and lower Trans Pecos, with large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 26, 1:17 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
217 PM CDT MON MAR 26 2018

TXZ053-262000-
Mitchell TX-
217 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL COUNTY UNTIL 300 PM
CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Lake Colorado City State Park, or 17 miles southwest
of Colorado City, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado City, Valley View, Loraine, Westbrook, Colorado City
Airport, Lake Colorado City, Champion Creek Reservoir, Lake Colorado
City State Park, I-20 Near The Nolan-Mitchell County Line and Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3218 10075 3208 10087 3209 10101 3216 10114
      3252 10093 3251 10066 3235 10066
TIME...MOT...LOC 1916Z 209DEG 29KT 3217 10098

27
Special weather statement, Mar 26, 2:00 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
300 PM CDT MON MAR 26 2018

TXZ068-069-075-262045-
Pecos TX-Crane TX-Upton TX-
300 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 345 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girvin, or 13 miles southwest of McCamey, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
McCamey, Girvin, Upton County Airport and King Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
western and southwestern Texas.

LAT...LON 3109 10237 3108 10237 3107 10233 3103 10229
      3104 10225 3103 10221 3101 10219 3101 10217
      3093 10245 3114 10257 3131 10224 3108 10203
TIME...MOT...LOC 1956Z 240DEG 48KT 3105 10243

12
Special weather statement, Mar 26, 3:38 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT MON MAR 26 2018

TXZ061-062-069-262230-
Midland TX-Ector TX-Upton TX-
438 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND AND NORTHWESTERN UPTON COUNTIES UNTIL 530 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Crane, moving northwest at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Ector...southwestern Midland and northwestern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 10188 3150 10230 3155 10232 3165 10232
      3165 10235 3171 10237 3181 10197
TIME...MOT...LOC 2138Z 115DEG 6KT 3161 10220

49
Special weather statement, Mar 26, 4:45 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT MON MAR 26 2018

TXZ063-262315-
Glasscock TX-
545 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK COUNTY UNTIL
615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Garden City and Lees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 10158 3192 10169 3208 10154 3206 10128
      3190 10130
TIME...MOT...LOC 2244Z 239DEG 31KT 3187 10158

49
Special weather statement, Mar 26, 4:54 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT MON MAR 26 2018

TXZ053-262345-
Mitchell TX-
554 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lake Colorado City State Park, or 15 miles southwest
of Colorado City, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Loraine, Champion Creek Reservoir, Lake Colorado City State Park and
Lake Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3213 10104 3226 10103 3247 10066 3213 10067
TIME...MOT...LOC 2253Z 242DEG 31KT 3220 10097

10

The radar

The Midland/Odessa radar (KMAF), 66 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Glasscock

When
March 26, 4:57 PM CST to 5:02 PM CST
Where
Glasscock County, Garden City
Measured
1.75 in hail
Reported by
County Official
Coordinates
31.870, -101.500

Hail, Mitchell

When
March 26, 5:05 PM CST to 5:31 PM CST
Where
Mitchell County, 7 mi SSE of Colorado City
Measured
1 in hail
Property damage
$100
Reported by
Public
Coordinates
32.306, -100.804

A thunderstorm moved across Mitchell County and produced quarter sized hail seven miles south southeast of Colorado City. There was light impact denting on steel roofing but no broken windows. The cost of damage is a very rough estimate.

Hail, Mitchell

When
March 26, 5:15 PM CST to 5:20 PM CST
Where
Mitchell County, 9 mi S of Loraine
Measured
2.75 in hail
Reported by
Public
Coordinates
32.290, -100.720

Hail, Reagan

When
March 26, 8:05 PM CST to 8:10 PM CST
Where
Reagan County, 19 mi NW of Big Lake
Measured
1 in hail
Reported by
Public
Coordinates
31.395, -101.698

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737497, 737499, 737500, 737501.